I have myopic macular degeneration, and I also have cataracts (nuclear and cortical). I have heard and read and nuclear cataracts cause a slight myopic shift. However, in the last 15 months, my myopia has worsened by about 3 diopters! Could this possibly be from the cataracts, or is it more likely that my eye is getting longer and the retina thinner.
Even before having cataracts, my myopia gradually got worse, but within the last couple of years, it has been at warp speed!
I will be seeing my retinal specialist in a month, but in the meantime, I would at least like to know if it is possible for a nuclear cataract to cause such a fast change.
By the way, when I saw the retinal specialist in October, he was against cataract surgery for now because of the risk of retinal detachment.
It theoretically can happen but other potential causes should be investigated. Certain medications could cause a myopic shift so you should go over your list with your ophthalmologist. Diabetes could also cause it in case you haven't been checked by your PCP, you may want him to check for that. Eye should not be getting longer in an adult (assuming you do not have "pathologic myopia" going back to your 20s).
Actually, I do have pathologic myopia and even have had a CNV in my left eye. My eyesight has never stopped getting worse since I was 12 years old. However, since I have had cataracts the change has gotten more rapid, and in the last year it is truly at "warp speed". It is very scary especially since I have pathologic myopia, and I guess I am hoping that this very rapid change that I have had recently is due to the cataracts and not due to the progressive pathologic myopia! As I said I will see my retinal specialist in less than a month, but I would just like to know if nuclear cataracts can cause that rapid of a change.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.